Back To Top

Tangs Clinic

  • Home
    Home This is where you can find all the blog posts throughout the site.
  • Categories
    Categories Displays a list of categories from this blog.
  • Tags
    Tags Displays a list of tags that have been used in the blog.
  • Archives
    Archives Contains a list of blog posts that were created previously.
  • Login
    Login Login form
Subscribe to this list via RSS Blog posts tagged in Eczema / Atopic Dermatitis
07
Oct
0

A Comprehensive Review of the Adverse Effects of Systemic Corticosteroids

Posted by on in Skin Matters

Corticosteroids are commonly prescribed by practitioners in many medical specialties for the treatment of chronic inflammatory conditions. The use of corticosteroids in the treatment of chronic rhinosinusitis is well described and based on their anti-inflammatory effects. The duration of corticosteroid therapy in these conditions is often less than 1 month, in contrast to the treatment of chronic respiratory diseases (ie, asthma, chronic obstructive pulmonary disease) or autoimmune disorders (ie, rheumatoid arthritis, systemic lupus erythematosus, Crohn disease, and ulcerative colitis), which can last for years.

 

Reference:
David M. Poetker, Douglas D. Reh. (2010). A Comprehensive Review of the Adverse Effects of Systemic Corticosteroids.  Otolaryngologic Clinics of North America. 43 (2010) 753–768 doi:10.1016/j.otc.2010.04.003

Continue reading
Hits: 35735
Rate this blog entry:
07
Oct
0

Immunosuppressive activity on the murine immune responses of glycyrol from Glycyrrhiza uralensis via inhibition of calcineurin activity

Posted by on in Skin Matters

This paper is to search for an effective immunosuppressant from Glycyrrhiza uralensis (Licorice, Gan Cao). Our results show the immunosuppressive activity of glycyrol and this activity should be due to its inhibitory effect on CN activity, thereby suppressing IL-2 production and regulating T lymphocytes. Thus, glycyrol could be a candidate for development as a novel immunomodulatory drug.

 

 

Reference:
Jiayu Li1, Ying Tu1, Li Tong, Wen Zhang, Jianquan Zheng, and Qun Wei. (2010). Immunosuppressive activity on the murine immune responses of glycyrol from Glycyrrhiza uralensis via inhibition of calcineurin activity. Pharmaceutical Biology, 2010; 48(10): 1177–1184

Continue reading
Hits: 2493
Rate this blog entry:
07
Oct
0

Biologic Therapy and Risk of Infection

Posted by on in Skin Matters

Biologic compounds are being used more frequently to treat a multitude of systemic inflammatory conditions. These novel compounds are composed of antibodies or other peptides that act through one of three mechanisms: inhibiting inflammatory cytokine signaling (typically tumor necrosis factor or TNF), inhibiting T-cell activation, or depleting B-cells. The increase in use and ever expanding list of new immune modulating therapies make knowledge of the infectious complications associated with immune modulation even more important. Of particular concern is the risk for developing atypical and opportunistic infections including tuberculosis, herpes zoster, Legionella pneumophila, and Listeria monocytogenes.

Reference:
Rachel Gordon, Rana Mays, Hung Doan, Whitney Lapolla, Stephen K. Tyring. (2012). Biologic Therapy and Risk of Infection. Skin therapy Letter. Volume 17, Number 4, Aprial 2012. Continue reading
Hits: 10881
Rate this blog entry:
30
Jun
0

Consequences of systemic absorption of topical glucocorticoids and Evaluation of the pituitary-adrenal axis function in patients on topical steroid therapy

Posted by on in Skin Matters

Alert4_iconIn this Volume 65, Issue 1 of the JAAD, Kerner et al report blunted adrenal responses after the use of topical corticosteroids. While it is reassuring that laboratory values remained within the normal range in this particular study, the blunted responses serve as a reminder that systemic absorption of topically applied corticosteroids can have systemic implications.

 

 

 

Reference:
Lynnette K. Nieman. (2011) Consequences of systemic absorption of topical glucocorticoids. Journal of the American Academy of Dermatology. Volume 65, Issue 1 , Pages 250-252

Continue reading
Hits: 251779
Rate this blog entry:
29
Jun
0

Resveratrol and curcumin suppress immune response through CD28/CTLA-4 and CD80 co-stimulatory pathway

Posted by on in Skin Matters

The role of resveratrol (can be extracted from grape, veratrum album which commonly known as the False Helleborine, also known as White Hellebore, European White Hellebore, White Veratrum) and curcumin (extracted from Turmeric, also known as yellow ginger) is well documented in cancer, inflammation, diabetes and various other diseases. However, their immuinnosuppressive action on T cells, B cells and macrophages is not well documented.

 

 

Reference:
Sharma S,Chopra K,Kulkarniand Sk, Agrewala JN. (2006). Resveratrol and curcumin suppress immune response through CD28/CTLA-4 and CD80 co-stimulatory pathway. Clinical and Experimental Immunology. 2006. 147:155-163.

Continue reading
Hits: 15635
Rate this blog entry:
29
Jun
0

Multi-organ damage induced by anabolic steroid supplements: a case report and literature review

Posted by on in Skin Matters

alert2_iconThe use of anabolic supplements and other related drugs for bodybuilding and enhancing athletic performance is nowadays widespread and acutely pervasive all around the world. This alarming increase in the use of anabolic and amino acid supplements has been linked to a diverse array of pathologies. As previously reported, the abuse of androgenic steroids is not without severe physiological, psychiatric and physical costs.

Reference:
Ali A Samaha1, Walid Nasser-Eddine1, Elizabeth Shatila, John J Haddad, Jaafar Wazne and Ali H Eid. (2008). Multi-organ damage induced by anabolic steroid supplements: a case report and literature review. Journal of Medical Case Reports 2008, 2:340 doi:10.1186/1752-1947-2-340

Continue reading
Hits: 40200
Rate this blog entry:
28
Jun
0

Atopic dermatitis, cutaneous steroids and cataracts in children: two case reports

Posted by on in Skin Matters

alert1_iconThese cases demonstrate that atopic dermatitis and topical corticosteroids may be associated with cataracts in children as well as adults. The cause of cataracts in atopic dermatitis is not known. However, it has been suggested that habitual tapping and rubbing of the face may play a role. Care needs to be taken when prescribing corticosteroids. Inadequate treatment of atopic dermatitis may lead to other ocular complications such as keratitis and permanent visual loss.

Reference:
Andrew Tatham. (2008). Atopic dermatitis, cutaneous steroids and cataracts in children: two case reports. Journal of Medical Case Reports. 2008. 2:124. doi:10.1186/1752-1947-2-124

Continue reading
Hits: 3757
Rate this blog entry: